Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Most maps of the pseudo-arc are homeomorphisms


Author: Wayne Lewis
Journal: Proc. Amer. Math. Soc. 91 (1984), 147-154
MSC: Primary 54F20; Secondary 54H15
DOI: https://doi.org/10.1090/S0002-9939-1984-0735582-4
MathSciNet review: 735582
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the following results. (1) If $ M(P)$ is the space of maps of the pseudo-arc into itself with the sup metric, then the subset $ \hat H(P)$ of maps of the pseudo-arc into itself which are homeomorphisms onto their images is a dense $ {G_\delta }$ in $ M(P)$. (2) Every homeomorphism of the pseudo-arc onto itself is a product of $ \in $-homeomorphisms. (3) There exists a nonidentity homeomorphism of the pseudo-arc with an infinite sequence of $ p$th roots. (4) Every map between chainable continua can be lifted to a homeomorphism of pseudo-arcs.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, A homogeneous indecomposable plane continuum, Duke Math. J. 15 (1948), 729-742. MR 0027144 (10:261a)
  • [2] -, Concerning hereditarily indecomposable continua, Pacific J. Math. 1 (1951), 43-51. MR 0043451 (13:265b)
  • [3] -, Snake-like continua, Duke Math. J. 18 (1951), 653-663. MR 0043450 (13:265a)
  • [4] B. Brechner, On the dimensions of certain spaces of homeomorphisms, Trans. Amer. Math. Soc. 121 (1966), 516-548. MR 0187208 (32:4662)
  • [5] -, Homeomorphism groups of chainable and homogeneous continua, Topology Proc. 8 (1983).
  • [6] H. Cook, Continua which admit only the identity mapping onto nondegenerate subcontinua, Fund. Math. 60 (1967), 241-249. MR 0220249 (36:3315)
  • [7] L. Fearnley, Characterizations of the continuous images of the pseudo-arc, Trans. Amer. Math. Soc. 111 (1964), 380-399. MR 0163293 (29:596)
  • [8] A. Lelek, On weakly chainable continua, Fund. Math. 51 (1962), 271-282. MR 0143182 (26:742)
  • [9] W. Lewis, Stable homeomorphisms of the pseudo-arc, Canad. J. Math. 31 (1979), 363-374. MR 528817 (80m:54053)
  • [10] -, Periodic homeomorphisms of chainable continua, Fund. Math. 117 (1982). MR 712216 (85c:54065)
  • [11] -, Pseudo-arcs and connectedness in homeomorphism groups, Proc. Amer. Math. Soc. 87 (1983), 745-748. MR 687655 (84e:54038)
  • [12] E. E. Moise, An indecomposable plane continuum which is homeomorphic to each of its non-degenerate subcontinua, Trans. Amer. Math. Soc. 63 (1948), 581-594. MR 0025733 (10:56i)
  • [13] J. Toledo, Finite and compact actions on chainable and tree-like continua, Ph.D. Dissertation, Univ. of Florida, 1982.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F20, 54H15

Retrieve articles in all journals with MSC: 54F20, 54H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1984-0735582-4
Keywords: Pseudo-arc, chainable continuum, $ \in $-homeomorphism, space of homeomorphisms
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society